24th January 2012, 04:41 AM
Tapering off phenobarbital - side effects? Other anti seizure drugs?
Hello everyone! My pup - well not so pup anymore as Rigby is now 10 months old - was diagnosed with epilepsy when she was only a few months old after a whack of tests showed nothing else was causing her seizures. Our vet and neurologist were concerned that the seizures would become more frequent and dangerous after the last set included 4 in a 24 hour period so she's been on 15mg of phenobarbital twice a day for six months to control the seizures. It's been very successful and she hasn't had a seizure while on the medicine, but now it's time to start tapering her off (from what we understand phenobarbital is not a good long term anti seizure drug as it's hard on the liver; also, we still aren't sure she has full epilepsy as it may simply have been juvenile epilepsy).
Sooo. We are anxious, of course, that the seizures will return, but we're also wondering what else we can expect when she goes off the medicine. Has anyone had experience weaning off of phenobarbital specifically or other similar drugs? Also, does anyone have positive/negative experiences with other anti seizure medications? I've read in other posts about potassium bromide, which sounds promising.